Skip to content
SEVERE ALLERGIES CAUSE SPIKE IN BLOOD SUGAR
avatar
Anon_232060 posted:
My Blood sugar has more to do with different types of medication I take than it does with the food I eat.
I have had Drs. tell me that this is not possible, yet I have had some that say that it is. So I am very confused.
I need another expert opinion.
my blood sugar spikes the highest when I get constipated or when I take "some" medications.
I also have severe allergies and have tried at least 4 different types of oral medication for type 2 Diabetes. On some medications, my blood sugar will go as high as 250, and that could be after not eating anything at all.
I need some suggestions plz??
Reply
FirstPrevious12NextLast
 
avatar
flutetooter responded:
Keep a detailed log of each meal and snack with the time eaten, amounts of each food, and carb count. Also include each med, and how much and when taken, and also your daily activities such as exercise - how much and what time. That will help you and your doctor see if there is a correlation between the blood sugar and medicine. Do this for a week and see if there is a pattern. I find that when my blood sugar goes up, I have eaten more carbs than I ththought I was eating.
If at first you don't succeed, try, try again!
 
avatar
DavidHueben responded:
Anon:

You said that "some medications" could be causing your blood glucose levels to rise to undesirable levels. You also mentioned you have severe allergies.

Are the medications you are referring to just the oral diabetes medications or does that include medications to treat allergies?

Some medications used to treat allergies are corticosteroids. Steroidal medications can cause elevations in blood glucose levels.
We sleep soundly in our beds because rough men stand ready in the night to visit violence on those who would do us harm. - Winston S. Churchill
 
avatar
Asagrace responded:
I had not heard that about constipation but the allergy medicine, if it has any steroids in it at all (like a lot of nose sprays do) it certainly runs your blood sugar high. In fact, I firmly believe that the steroid nose sprays are what triggered my Diabetes II. I used them every day for about 4 or 5 years, because my nose was always stopped up from allergies. It was a bad trade off!!! I have very high readings right now and I am eliminating everything that is not completely necessary in my supplements to see if anything among them is causing it. Doctors don't know everything and many of them will deny something if they don't know anything about it.
 
avatar
itseybitsey responded:
Did you ever think it might be time for insulin?However a lot of drugs cause blood sugar spikes.For instance,Prednisone,Astepro which is an allergy nose spray.Some pain medications and diet could be causing the constipation.Or a slowed down metabolisom..You did not mention your age but age and how long you've had diabetes is a big factor.I hope your going to a diabetic specialist as most primary care doctors don't monitor your diabetes very close.I was told to keep a log of my blood sugars after testing it has helped me find what is triggering blood sugar spikes.The pills you take for diabetes are not insulin by the way.Your body may not be producing enough insulin or is not processing it properly any more.
I wish you the best..
 
avatar
Qutub1978 responded:
Take oat meal in morning and lactulose (30ml in a glass of water), because ammonia collects in your systems, and you become restless; this results in irritation, which causes this spike/s. Lot of fibre diet OK.
 
avatar
teddybear200 replied to Qutub1978's response:
This comment is for Qutub1978, only a Dr can prescribe lactulose. A diabetic is to use this product under a Drs supervision. Lactulose will raise our sugars greatly. It is not to be used for occassional constipation. It is not something one can purchase over the counter. Why would you even suggest it?
One day I will soar on wings of an Eagle - Deb
 
avatar
JoanWolschleger replied to teddybear200's response:
Sometimes people take over the counter medication without reading the box or bottle. Sudafed often taken for stuffy head in allery season can spike guclose.
 
avatar
teddybear200 replied to JoanWolschleger's response:
JoanWolschleger that is quite true, many people take over the counter meds without reading how it could affect them.

The med I referred to is prescribed for "chronic constipation" and one never should take the full amount until they know how it will affect them. 30ml of Lactulose can cause severe diarrhea for hours. Normal dose is 15ml twice a day or per their Dr. It is Not sold OTC. Lactulose always spikes our sugars.

You probably want to know how I know this - After my colon removal last year I couldn't go for 20 days, my intestines never work up, so as a last resort my Dr prescribe Lactulose for me and accidentally the nurse gave me the full dose of 30ml instead of the 15ml - it took 3hrs and I went non stop for 7hrs and my sugar went as high as 254, I also became extremely dehydrated. Not a med for the common occasional constipation.
One day I will soar on wings of an Eagle - Deb
 
avatar
rosecap responded:
Thanks to everyone that has posted to my problem. I realize that I really wasn't clear when starting this discussion.

age: 54
I first tested for type 2 Diabetes 2 years ago after taking a medication prescribed for sleep. I quit taking it immediately when diagnosed. I have also been on an anti depressant that causes high blood sugar. I have also weened myself off of that.
I have very severe Allergies. I get barametric pressure migraines. I have allergies to all and any type of allergy medication, so I can't take any, including benydryl, which I know is one that raises my blood sugar. I have kept track of the medications that I take and the foods I eat. My sugar can test at 100 at bedtime and be at 160 in the am.
As far as constipation, Fiber does not work for me!! All it does is cause bloating.
I know this all sounds very strange!!! But, most all Medication works opposite for me. I have been to several Drs. and have had some believe me and of course some not.
Meds that are suppose to help people sleep, make me hyper. Anxiety medication makes me hyper.
During periods of Migraines I can't eat or sleep and my sugar will be too high!
I guess I am just frustrated because I can't get a real diagnosis on any problems that I have.
I have been to Allergy Specialists, that tell me that yes I have allergies, but they can't help me because of my sensitivies to Medications.
Just hoping someone can say " hey, I know just the thing you need"
 
avatar
DavidHueben replied to rosecap's response:
Rose:

I doubt that anyone here (most everyone is a non-medical professional) can give you the answer you seek.

DMH
We sleep soundly in our beds because rough men stand ready in the night to visit violence on those who would do us harm. - Winston S. Churchill
 
avatar
rosecap replied to DavidHueben's response:
David

I know, guess I just needed a sounding board. I am on the east coast and the Barametric Pressure has been low with high humidity for several weeks, not to mention the high temps. I am just so tired of having Migraines with no help.

Thank you
 
avatar
rosecap replied to rosecap's response:
I would also like to add that my body is still producing insulin on it own. Its the receptors that are blocking it, which is my understanding anyway. The allergies to medications just seems to make it worse.
 
avatar
Vickytab replied to rosecap's response:
Feel very sorry for your problems Rosecap. I too have side effects with medications. Some things you may like to try that have improved my blood sugars. Try to eat lots of raw vegetables...e.g. bean salad (cooked and cold) but add diced cucumber, celery, capsicum and a little corn with a small amount of egg free mayonaise for taste. Try eating very small amounts of fish or chicken and cut down on red meat. Exercise is your best friend. Walk around the block (at least 1 - 2 kilometers early in the morning everyday) Get a stepping exerciser and get on it everytime an add comes on TV. Have you tried probiotics and prunes to help with constipation...try a herbal formula from health shop...they will advise. If you can't get out to exercise, try walking briskly up and down your driveway or corridor in the house. Get together with a neighbour for the walk..... will keep you both accountable. Hope these little tips may encourage you. The first step is the hardest. Take it no matter how you feel. Depression will wear off if you go for walks...get out of the house. Consider joining a church fellowship...lots of activities for people there and will help to make some new friends. Have your doctor check it you are pre-menapausal...this can trigger blood sugar problems too. Hope you can try some of these tips.
 
avatar
Vickytab replied to rosecap's response:
Hi Rosecap. Have you tried the herb FEVERFEW for migraines?? See a Naturopath for some help. Has proven effective for some people when all else has failed. Google for some information also. Good luck.


Helpful Tips

Eliminating "Popular" Discussions Confusion
WebMD continues to post older (i.e., inactive) discussions under the heading [POPULAR Discussions>. This often triggers fresh responses ... More
Was this Helpful?
3 of 10 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.